Michigan, 2024

Winter Storm in Michigan, December 1 to 3, 2024

December 1 to 3, 2024 · NWS APX · 8 events in 8 counties and zones

Persistent and deep cyclonic flow bringing unseasonably cold weather overtop unusually warm lake surface temperatures continued to result in record-breaking lake effect snow through the remainder of the Thanksgiving weekend into December 1-2. This brought periods of whiteout conditions and hazardous travel conditions as snow bands shifted back and forth over the region.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS APX wrote it up.

Persistent and deep cyclonic flow bringing unseasonably cold weather overtop unusually warm lake surface temperatures continued to result in record-breaking lake effect snow through the remainder of the Thanksgiving weekend into December 1-2. This brought periods of whiteout conditions and hazardous travel conditions as snow bands shifted back and forth over the region. Snow under these most intense bands quickly accumulated to the tune of 1-3 inches per hour, even on main thoroughfares including I-75...resulting in numerous accidents. Widespread 4-day snowfall totals of 2-4 feet in NW/WNW flow snowband areas of NW Lower and eastern Upper Michigan. Highest reported storm total snowfall from trained snowfall observers was 46.7 inches 6 miles SSW of Gaylord, MI, ending 1300EST December 2. This event broke all-time snowfall records for 1-day, 2-day, and 3-day snowfall totals for the Gaylord area. Reliable snowfall records for the Gaylord, MI area go back to 1940. For the Sault Ste. Marie, MI area, this was the 3rd highest snowfall event on record, with a storm total of 29.7 inches from 0000EST Thanksgiving morning through December 2, trailing behind the December 1995 4-day lake effect event, and Christmas blizzard 2022 event.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Gaylord, MI wrote its last area forecast discussion before the first event at Nov 30, 11:25 PM EST, 35 minutes earlier. Its key messages:

  • Lake effect snow continues across parts of northern Michigan through the weekend.
  • Additional snow is expected at times through this upcoming week.
Area forecast discussion, Nov 30, 11:25 PM EST, 35 minutes before
Area Forecast Discussion
National Weather Service Gaylord MI
1125 PM EST Sat Nov 30 2024

.KEY MESSAGES...

- Lake effect snow continues across parts of northern Michigan
through the weekend.

- Additional snow is expected at times through this upcoming
  week.

&&

.UPDATE...
Issued at 919 PM EST Sat Nov 30 2024

Lake snows continue to rotate off the big waters. West flow off
Lake Michigan in the processes of veering to a bit more
northwest direction. Much more aggressive changes taking shape
across Lake Superior, with well noted veering of winds along
southward dropping surface trough across the northeast part of
that lake. Expect this troughing to continue to slide south,
eventually punting best lake snows into central upper Michigan
during the early morning hours. Still expecting some brief
periods of heavy snow as bands traverse south, bringing at least
a few additional inches of snow and greatly reduced
visibilities to those famed eastern upper snowbelts (including
the SOO). Surface trough will eventually swing into northern
lower Michigan Sunday morning, driving lake snows closer to Lake
Michigan as boundary layer flow becomes more northwest and best
low level convergence dives westward. Persistent west/northwest
lake snows will continue until then, depositing another few
inches into those warned areas of northwest lower Michigan.

&&

.SHORT TERM /THROUGH SUNDAY/...
Issued at 415 PM EST Sat Nov 30 2024

Pattern Synopsis:

Longwave troughing will continue to churn over the eastern half of
the CONUS through the end of the weekend. The vertically stacked
system formerly over James Bay has finally decayed as the surface
cyclone working up the Atlantic coast spins over eastern Quebec. A
front will drop from north to south across the region late tonight
and Sunday morning as the trough axis swings overhead.

Forecast Details:

Lake effect snow continues through Sunday -- A dominant lake effect
band has set up downwind of Little Traverse Bay, stretching from
Petoskey across I-75 into far western Presque Isle county.
Impressive snowfall rates are being observed underneath this band
with reports near Indian River indicating 1-2" per hour. This has
been supported by strong low-level convergence as indicated by
southwest winds at Bellaire, Gaylord, and Boyne Falls. Expectation
is that this band will begin to refocus slightly southward with time
over the next few hours later this evening into tonight, bringing
the potential for several more inches across portions of Antrim and
Otsego counties.

A switch in dominant lake effect is anticipated Sunday as the
aforementioned front drops through. Increased forcing along the
front combined with ascent aloft and more favorable moisture will
support an uptick in snowfall rates in a band of snow that will
swing across parts of the area during the morning/early afternoon --
potentially as high as 1-3" per hour for a brief period as the band
moves through, rapidly dropping visibilities. Behind this, true lake
effect snow is expected to redevelop across the area for typical
northwest flow belts of northwest lower and eastern upper Michigan.

&&

.LONG TERM /SUNDAY NIGHT THROUGH SATURDAY/...
Issued at 415 PM EST Sat Nov 30 2024

Pattern Synopsis and Forecast:

Longwave troughing will continue to push eastward as high pressure
tries to build across western CONUS. Winds will shift more N/ NW
through the day Sunday as a shortwave drops from the north further
reinforcing lake effect snow showers across the western portions of
the forecast area. Lake effect snow will continue into Tuesday with
coverage lessening as winds shift more SW ahead of a clipper system
expected to track into the region Tuesday night/ Wednesday. Before
that, another 6" of snow will be possible through Monday/ Monday
night with locally higher amounts of 12" not out of the realm of
possibilities, especially Kalkaska, Antrim, eastern Grand Traverse,
western Crawford, and Leelanau counties. As winds shift more N, the
"fire hose" will change focus towards the immediate Lake Michigan
shorelines of northwest Lower, and into Mackinac county. The
aforementioned clipper will dig into the region Wednesday, which
should bring more widespread snowfall, at least initially, before
winds shift more WNW again and turn back on lake effect snow showers
for the northwest snowbelts. With the Great Lakes waters being
abnormally warm and an even colder airmass expected to move into the
region, this set-up has the potential to be very similar to what we
are experiencing this weekend. However, with this potential being so
far into next week, overall confidence is moderately low regarding
timing, wind direction/ persistence, and overall moisture. This will
definitely be something to monitor in the coming days with most
areas spanning Northern Michigan likely seeing temperatures in the
20s by Thursday as well.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1124 PM EST Sat Nov 30 2024

MVFR to low end VFR producing lake effect clouds and snow
showers will continue to impact the taf locations. Of course,
any passing heavier band of snow will likely drop conditions
briefly to IFR. West winds shift to northwest today as a front
passes across the area.

&&

.APX WATCHES/WARNINGS/ADVISORIES...
MI...Winter Storm Warning until 7 AM EST Sunday for MIZ016-017-021-
     022-086-087-099.
     Winter Weather Advisory until midnight EST tonight for MIZ018-
     023.
     Winter Weather Advisory until 7 AM EST Sunday for MIZ095.
MARINE...Small Craft Advisory until 5 AM EST Sunday for LHZ345>347.
     Small Craft Advisory until 10 AM EST Sunday for LHZ348-349.
     Small Craft Advisory until 5 AM EST Sunday for LMZ341.
     Small Craft Advisory until 10 AM EST Sunday for LMZ323-342-
     344>346.
     Small Craft Advisory until 5 AM EST Sunday for LSZ321.

&&

UPDATE...MSB
SHORT TERM...DJC
LONG TERM...NSC
AVIATION...MSB
Hazardous weather outlook, Nov 30, 10:28 PM EST, 1 hour 32 minutes before
Hazardous Weather Outlook
National Weather Service Gaylord MI
1028 PM EST Sat Nov 30 2024

MIZ016>018-020>036-041-042-086>088-095>099-020330-
Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency-
Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona-
Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac-
Western Chippewa-Central Chippewa-Southeast Chippewa-
Western Mackinac-Eastern Mackinac-
Mackinac Island/Bois Blanc Island-
Beaver Island and surrounding islands-Charlevoix-
1028 PM EST Sat Nov 30 2024

This hazardous weather outlook is for Eastern Upper Michigan and
Northern Lower Michigan.

.DAY ONE...Tonight.

Lake effect snow will continue through tonight in the snowbelts
of eastern upper and north central lower Michigan. Please see the
ongoing Winter Storm Warnings and Winter Weather Advisories for
additional information.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Lake effect snow event is likely through at least Monday Night.
Travel will be very difficult in some areas downwind of Lake
Superior and Lake Michigan. In addition to the snow, gusty winds
will create areas of blowing and drifting snow with reduced
visibilities.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts to the
National Weather Service. Reports may be made one of three ways:

Online:    weather.gov/gaylord
Facebook: facebook.com/nwsgaylord

Twitter:  twitter.com/nwsgaylord

For more information visit http://weather.gov/gaylord.

LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-020330-
Straits of Mackinac within 5 nm of Mackinac Bridge including
Mackinac Island-St Ignace to False Detour Channel-
5NM East of Mackinac Bridge to Presque Isle Light MI including
Bois Blanc Island-
Presque Isle Light to Sturgeon Pt MI Including Thunder Bay
National Marine Sanctuary-Sturgeon Pt to Alabaster MI-
Grand Traverse Bay south of a line Grand Traverse Light to
Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge-
Norwood MI to 5NM West of Mackinac Bridge including Little
Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI-
Point Betsie to Sleeping Bear Point MI-
Manistee to Point Betsie MI-
Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI-
St. Marys River Point Iroquois to E. Potagannissing Bay-
1028 PM EST Sat Nov 30 2024

This hazardous weather outlook is for the northern Michigan
nearshore waters of Lake Huron, Lake Michigan and Lake Superior.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

For more information visit http://weather.gov/gaylord.

In the hours before

Local storm report, Nov 30, 6:22 PM EST, 5 hours 38 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
622 PM EST Sat Nov 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0610 PM     Snow             3 S Cadillac            44.21N 85.41W
11/30/2024  M6.5 Inch        Wexford            MI   Broadcast Media

            Media partner report of 6.5 of snow in
            Cadillac.

&&
Local storm report, Nov 30, 9:10 PM EST, 2 hours 50 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
910 PM EST Sat Nov 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0900 PM     Snow             Indian River            45.42N 84.62W
11/30/2024  M11.3 Inch       Cheboygan          MI   Trained Spotter

            12 hour total from trained spotter in Indian
            River.

&&

HAD
Local storm report, Nov 30, 9:36 PM EST, 2 hours 24 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
936 PM EST Sat Nov 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Snow             9 SSW Gaylord           44.91N 84.74W
11/30/2024  M33.8 Inch       Otsego             MI   Official NWS Obs

            60 hour snowfall total from 7am Thursday
            through 7pm Saturday.

&&
Local storm report, Nov 30, 9:45 PM EST, 2 hours 15 minutes before
Preliminary Local Storm Report
National Weather Service Gaylord MI
945 PM EST Sat Nov 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     Snow             Sault Ste. Marie        46.48N 84.37W
11/30/2024  M26.2 Inch       Chippewa           MI   Official NWS Obs

            72 hour snowfall total from 7pm Thursday
            through 7pm Saturday.

&&
Local storm report, Nov 30, 9:53 PM EST, 2 hours 7 minutes before
Preliminary Local Storm Report...Summary
National Weather Service Gaylord MI
953 PM EST Sat Nov 30 2024

...Snowfall Reports Across Northern Lower and Eastern Upper Michigan...

Reports are generated from public reports, official NWS observations,
broadcast media, and trained spotters. As always, we here at NWS Gaylord
thank those that took the time and effort to forward us reports during
this historic lake effect snow event.

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1000 AM     Snow             3 NW Otsego Lake State  44.95N 84.74W
11/30/2024  M34.0 Inch       Otsego             MI   Public

            Event total snowfall from Lake Manuka.
            Social media report with picture.

0700 PM     Snow             9 SSW Gaylord           44.91N 84.74W
11/30/2024  M33.8 Inch       Otsego             MI   Official NWS Obs

            60 hour snowfall total from 7am Thursday
            through 7pm Saturday.

0900 AM     Snow             5 WNW Vanderbilt        45.17N 84.75W
11/30/2024  E32.0 Inch       Charlevoix         MI   Public

            32 inches of storm total snow northwest of
            Vanderbilt, report via FB.

1000 AM     Snow             6 WNW Otsego Lake State 44.95N 84.82W
11/30/2024  M29.0 Inch       Otsego             MI   Public

            Multiple social media reports of 29 in.
            event total snowfall from Lake Arrowhead.

1000 AM     Snow             3 ENE Otsego Lake State 44.94N 84.64W
11/30/2024  M28.0 Inch       Otsego             MI   Public

            Multiple event total reports of over 2 feet
            with a measurement of 28 in. from Michaywe.

0700 PM     Snow             Sault Ste. Marie        46.48N 84.37W
11/30/2024  M26.2 Inch       Chippewa           MI   Official NWS Obs

            72 hour snowfall total from 7pm Thursday
            through 7pm Saturday.

0700 AM     Snow             2 SE Elmira             45.05N 84.82W
11/30/2024  M19.5 Inch       Otsego             MI   Cocorahs

            Corrects previous snow report from 2 SE
            Elmira to add event total of 26.1 in. here
            in remarks. Cocorahs station MI-OT-19 Elmira
            2.2 ESE.

1115 AM     Snow             2 WNW Gaylord           45.04N 84.70W
11/30/2024  E19.0 Inch       Otsego             MI   Public

            19 inches of snow northwest of Gaylord,
            event total snow. Reported via FB.

0900 AM     Snow             5 ESE Alba              44.94N 84.88W
11/30/2024  M17.0 Inch       Antrim             MI   Public

            Approximately 12 HR report. Overnight
            snowfall from Lakes of the North. Picture
            with measurement on social media.

1013 AM     Snow             Mancelona               44.90N 85.06W
11/30/2024  E17.0 Inch       Antrim             MI   Public

            17 inches of event total snowfall in
            Mancelona, via FB.

0900 AM     Snow             1 WNW Boyne Falls       45.17N 84.91W
11/30/2024  M16.5 Inch       Charlevoix         MI   Public

            Event total of 16.5 inches of snow in Boyne
            Falls, ruler measured.

1000 AM     Snow             7 NW Vanderbilt         45.23N 84.75W
11/30/2024  M15.0 Inch       Charlevoix         MI   Public

            Social media report with ruler measurement.

0800 AM     Snow             1 ESE Mancelona         44.90N 85.05W
11/30/2024  M14.2 Inch       Antrim             MI   Cocorahs

            Cocorahs station MI-AT-6 Mancelona 0.5 ESE.

1133 PM     Snow             Rapid City              44.83N 85.28W
11/29/2024  E12.5 Inch       Kalkaska           MI   Public

            Report via social media. Storm total since
            yesterday (Thursday) in Rapid City.

1106 AM     Snow             2 N Wolverine           45.32N 84.61W
11/30/2024  E12.0 Inch       Cheboygan          MI   Public

            Location approximate, 12 inches of snow 2
            miles north of Wolverine reported on FB.

0900 AM     Snow             4 SW Antrim             44.83N 85.13W
11/30/2024  E11.5 Inch       Kalkaska           MI   Public

            Estimated location, 11.5 inches of snow,
            event total, in Rapid River Township
            reported via FB.

0900 PM     Snow             Indian River            45.42N 84.62W
11/30/2024  M11.3 Inch       Cheboygan          MI   Trained Spotter

            12 hour total from trained spotter in Indian
            River.

0700 AM     Snow             Sault Ste. Marie        46.49N 84.35W
11/30/2024  M10.4 Inch       Chippewa           MI   Official NWS Obs

            24 HR snowfall total from official NWS
            observer. 12 HR total of 1.4 in.

0626 AM     Snow             Lovells                 44.80N 84.46W
11/30/2024  M10.2 Inch       Crawford           MI   Cocorahs

            Cocorahs station MI-CF-9 Grayling 15.8 NE.

1000 AM     Snow             Buckley                 44.50N 85.67W
11/30/2024  E8.0 Inch        Wexford            MI   Public

            8 inches of snow in Buckley, FB report.

1010 AM     Snow             Atlanta                 45.00N 84.14W
11/30/2024  E8.0 Inch        Montmorency        MI   Public

            8 inches of snow reported in Atlanta via FB.

1000 AM     Snow             2 N Sherman             44.44N 85.70W
11/30/2024  E7.5 Inch        Wexford            MI   Public

            Location estimated, 7.5 inches of snow north
            of Mesick via FB.

1010 AM     Snow             Lake Ann                44.72N 85.84W
11/30/2024  E7.0 Inch        Benzie             MI   Public

            7 inches of event total snow in Lake Ann via
            FB.

0610 PM     Snow             3 S Cadillac            44.21N 85.41W
11/30/2024  M6.5 Inch        Wexford            MI   Broadcast Media

            Media partner report of 6.5 of snow in
            Cadillac.

1000 AM     Snow             Hillman                 45.06N 83.90W
11/30/2024  E6.0 Inch        Montmorency        MI   Public

            Event total of 6 inches of snow in Hillman
            reported via FB.

1116 AM     Snow             2 E Kingsley            44.58N 85.50W
11/30/2024  E5.8 Inch        Grand Traverse     MI   Public

            5.8 inches of snow 2.5 miles east of
            Kingsley, report via FB.

0800 AM     Snow             2 WNW Kalkaska          44.75N 85.21W
11/30/2024  M4.1 Inch        Kalkaska           MI   Cocorahs

            Cocorahs station MI-KK-5 Kalkaska 1.5 WNW.

&&

Dippman

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 winter storm. Local standard time, as filed.

Winter Storm, Western Chippewa County

When
December 1, 12:00 AM EST to 11:00 PM EST
Where
Western Chippewa County forecast zone
Reported by
COOP Observer
Coordinates
46.328, -84.529 (the zone’s center; the record gives no point)

Cooperative observer at Tahquamenon Falls State Park, MI, about 8miles west of Paradise, MI, recorded a 72-hour snowfall total of 22.5 inches ending December 1st with primarily WNW flow lake effect snow bands. Highest snowfall totals during this period occurred on the 28th and 30th, with both days' 24-hour totals around 9 inches. Snow depth by December 1st was 26 inches. Cooperative observer at Paradise, MI recorded a 72-hour snowfall total of 23.1 inches ending December 1st with primarily WNW flow lake effect snow bands. Highest snowfall totals during this period occurred on the 29th and 30th, with both days' 24-hour totals around 9 inches. Snow depth by December 1st was 27 inches.

Winter Storm, Otsego

When
December 1, 12:00 AM EST to December 2, 6:00 PM EST
Where
Otsego forecast zone
Reported by
NWS Employee
Coordinates
45.021, -84.599 (the zone’s center; the record gives no point)

Storm total ending 1300EST December 2 of 46.7 inches 6 miles SSW of Gaylord, MI. Areas east of this toward Michaywe and west toward Lake Manuka reported in excess of 2-3 feet of snow through the event. NWS Employee 4 miles ESE of Elmira, MI reported a storm total of 46 inches ending 0900EST December 2. By 1300EST on the 1st, 39.6 inches of snow had fallen at this location, with 8 inches alone in the previous 24 hours.

Winter Storm, Antrim

When
December 1, 12:00 AM EST to December 2, 11:00 PM EST
Where
Antrim forecast zone
Reported by
CoCoRaHS
Coordinates
45.007, -85.176 (the zone’s center; the record gives no point)

CoCoRaHS observer from 1mile ESE of Mancelona reported a storm total through 0800EST of 37.8 inches of snow. Most intense snowfall occurred on the 29th, with a 24-hour total of 14.2 inches ending at 0800EST on the 30th, and an additional 10.5 inches ending at 0800EST on the 1st.

Winter Storm, Charlevoix County

When
December 1, 12:00 AM EST to December 2, 11:00 PM EST
Where
Charlevoix County forecast zone
Reported by
COOP Observer
Coordinates
45.267, -85.240 (the zone’s center; the record gives no point)

Twenty-four hour total of 13.8 inches measured at East Jordan Wastewater Treatment Plant ending on the morning of the 30th, with storm totals through December 2nd of 21.9 inches. As an example of lake effect snowfall gradients, the cooperative observer 2 miles NW of East Jordan received only 10.2 inches through the entire 72+hour event ending the morning of December 2nd. Twenty-four hour snowfall of 8 inches ending on the morning of the 30th, from Boyne Falls cooperative observer. Storm total for this location through December 2 of 15.0 inches. Event totals as high as 16 to 17 inches in the Boyne Falls area by the morning of the 30th per social media reports...with higher totals likely elsewhere in the county.

Winter Storm, Emmet

When
December 1, 12:00 AM EST to December 2, 12:00 PM EST
Where
Emmet forecast zone
Reported by
Public
Coordinates
45.588, -84.981 (the zone’s center; the record gives no point)

Social media reports from the Epsilon area in SE Emmet county of up to 25 inches, storm totals, by the morning of December 1st.

Winter Storm, Grand Traverse

When
December 1, 1:00 AM EST to December 3, 5:00 AM EST
Where
Grand Traverse forecast zone
Reported by
CoCoRaHS
Coordinates
44.716, -85.552 (the zone’s center; the record gives no point)

On top of snowfall from earlier in the weekend, CoCoRaHS observers in the Traverse City area reported approximately 9 inches of snow ending overnight from December 2-3. 6.5 inches of this fell between 1300EST and 1530ESTon the 2nd.

Winter Storm, Crawford

When
December 1, 6:00 AM EST to December 2, 5:00 PM EST
Where
Crawford forecast zone
Reported by
COOP Observer
Coordinates
44.684, -84.610 (the zone’s center; the record gives no point)

In addition to snowfall from earlier in the weekend, cooperative observer in Grayling, MI reported snowfall total of 10.0 inches ending the morning of December 2. Social media reports during the event indicated the bulk of this may have fallen between noon and 3pm before band pivoted to the west in the late afternoon/evening. This resulted in sloppy and slick roads lingering into the evening, even on freeways, with multiple accidents on I-75 between Roscommon and Grayling.

Winter Storm, Kalkaska

When
December 1, 6:00 AM EST to December 2, 5:00 PM EST
Where
Kalkaska forecast zone
Reported by
COOP Observer
Coordinates
44.685, -85.090 (the zone’s center; the record gives no point)

Cooperative observer reported a 24-hr snowfall total of 20.4 inches ending December 2...resulting in a 2-day total of 30.4 inches...not including additional snow from earlier in the weekend. Additional reports from across Kalkaska county of 10-15 inches ending December 2, including a report from an NWS employee in NW Kalkaska county of 13.4 inches in just over 12 hours. Reports of whiteout conditions at times.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2024Every state in 2024This day in weather historyWarnings in Michigan, December 2024

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1229707, 1229709, 1229710, 1229711, 1229714, 1229542, 1229515, 1229541.